| Model Number |
400SMTHXSFT0102 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/03/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery to posterior communicating artery (ic-pc) using penumbra smart coils (smart coil), non-penumbra coils, non-penumbra microcatheter, and non-penumbra sheath.During the procedure, the physician placed five non-penumbra coils and two smart coils in the target vessel using the microcatheter.The physician placed the smart coil inside the hub of the microcatheter and then attempted to advance it; however, the smart coil would not advance and was stuck in the distal tip of its introducer sheath.Subsequently, after several unsuccessful attempts to advance the smart coil into the microcatheter, the physician removed smart coil.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement and the device may not advance at all.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance, and no further issues occurred after the pusher assembly mid-joint was out of the friction lock.The smart coil was then advanced through a demonstration microcatheter without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text: placeholder.